Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

May 12, 2021McKenzie County, North Dakota

NWS Bismarck, ND issued this special weather statement at May 12, 2021, 7:39 PM CDT for McKenzie County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2021, 7:39 PM CDT (00:39 UTC)
Expired
May 12, 2021, 8:15 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND

County McKenzie County, ND

The radar

The Bismarck radar (KBIS), 198 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
2693 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

049 
WWUS83 KBIS 130039
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
739 PM CDT Wed May 12 2021
 
NDZ017-018-130115-
McKenzie ND-Dunn ND-
739 PM CDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DUNN AND SOUTH
CENTRAL MCKENZIE COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 738 PM CDT/638 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Grassy Butte, or 20 miles west of Killdeer, moving north
at 25 mph.

Dime size hail and wind gusts to 50 mph will be possible with this 
storm.

Locations impacted include...
Theodore Roosevelt National Park North Unit. 

LAT...LON 4736 10308 4736 10328 4762 10334 4762 10304
TIME...MOT...LOC 0038Z 181DEG 20KT 4745 10318 

$$

HAMILTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 12, 6:01 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 12, 6:01 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
601 PM CDT Wed May 12 2021

.UPDATE...
Issued at 549 PM CDT Wed May 12 2021

Scattered showers and isolated thunderstorms continue to push
eastward across western ND. Showers and thunderstorms are firing
along a surface boundary with the added forcing from a mid and
upper level trough moving over the same area. Convection is
expected to diminish with the loss of daytime heating this
evening, but the northwest into the north central may see showers
and a few storms linger in to the mid evening hours, aligned with
the stronger forcing.

We made some minor changes to sky cover and pops based on latest
satellite and radar observations.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 139 PM CDT Wed May 12 2021

Scattered showers and isolated thunderstorms continue to increase
across eastern Montana and western North Dakota this afternoon in
response to increasing instability and upper-level forcing. A
slight increase in boundary layer moisture combined with steep
lapse rates is likely producing a few hundred J/kg of CAPE.
Shear appears to be absent across the area which means any storms
that do develop likely won't be severe and will be short- lived.
Much of this activity is expected to dissipate with the loss of
diurnal heating, but a few showers may linger in north central
North Dakota overnight where stronger forcing is predicted.

Farther east, near critical fire weather conditions continue
across portions of central North Dakota this afternoon and
evening with relative humidity in the teens to low 20s and winds
around 15 mph.

Normal temperatures are expected for the short term period, with
highs tomorrow in the upper 60s to lower 70s, and lows tonight in
the mid 30s to lower 40s.

An active northwest flow pattern is expected for Thursday with
diurnally driven convection across the area these. The greatest
coverage of showers is favored for the eastern half of the state
tomorrow. Isolated thunderstorms are possible, mainly across
central and eastern North Dakota.

.LONG TERM...(Thursday night through Wednesday)
Issued at 139 PM CDT Wed May 12 2021

Northwest flow aloft is likely Friday through this weekend as an
upper-level low cuts off from the main flow over the western
CONUS. This could result in additional chances for scattered
showers and isolated thunderstorms, but there is greater
uncertainty at this time range. Ensemble spread begins to
increase early next week and confidence in the evolution of the
broader pattern is low. Temperatures should trend near to
slightly above normal over this time period, with highs mainly in
the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 549 PM CDT Wed May 12 2021

VFR at all TAF sites through the TAF period. Scattered showers and
isolated thunderstorms are possible at KXWA/KMOT/KDIK through the
evening hours. Due to scattered/isolated nature of showers and
thunderstorms went with a vicinity mention in the TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, May 12, 6:29 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
629 PM CDT Wed May 12 2021

NDZ001>003-009>011-017-018-031>033-040-041-043-044-132330-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
629 PM CDT Wed May 12 2021 /529 PM MDT Wed May 12 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-132330-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh-
Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
629 PM CDT Wed May 12 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Near critical fire weather conditions are likely early this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ019>021-034-042-045-132330-
Mercer-Oliver-McLean-Morton-Grant-Sioux-
629 PM CDT Wed May 12 2021 /529 PM MDT Wed May 12 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 12, 2:37 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
237 PM CDT WED MAY 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             3 WSW FLAXTON           48.88N 102.44W
05/12/2021  E0.25 INCH       BURKE              ND   FIRE DEPT/RESCUE

            FACEBOOK REPORT FROM THE BOWBELLS VOLUNTEER
            FIRE DEPARTMENT OF PEA SIZED HAIL 3 MILES
            WEST AND 2.5 MILES SOUTH OF FLAXTON.

&&

JAA
Special weather statement, May 12, 7:23 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
723 PM CDT Wed May 12 2021

NDZ018-130115-
Dunn ND-
723 PM CDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNN COUNTY UNTIL
815 PM CDT/715 PM MDT/...

At 722 PM CDT/622 PM MDT/, a strong thunderstorm was located over
Killdeer, moving north at 20 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm. A spotter in Killdeer reported enough pea to dime size hail
to cover the ground.

Locations impacted include...
Killdeer, Dunn Center, Little Missouri State Park and Oakdale.

LAT...LON 4730 10264 4732 10290 4765 10292 4760 10253
TIME...MOT...LOC 0022Z 185DEG 19KT 4739 10276

MJONES
Special weather statement, May 12, 7:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
739 PM CDT Wed May 12 2021

NDZ017-018-130115-
McKenzie ND-Dunn ND-
739 PM CDT Wed May 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DUNN AND SOUTH
CENTRAL MCKENZIE COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 738 PM CDT/638 PM MDT/, a strong thunderstorm was located 5 miles
northeast of Grassy Butte, or 20 miles west of Killdeer, moving north
at 25 mph.

Dime size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Theodore Roosevelt National Park North Unit.

LAT...LON 4736 10308 4736 10328 4762 10334 4762 10304
TIME...MOT...LOC 0038Z 181DEG 20KT 4745 10318

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:23 PM CDTSpecial Weather StatementBISDunn52 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.